Kentucky, 2021

Flood in Kentucky, September 15, 2021

September 15, 2021 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms occurred in association with a surface trough extending northward from Tropical Depression Nicholas, which was located near the Louisiana coast. Locally very heavy rain caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms occurred in association with a surface trough extending northward from Tropical Depression Nicholas, which was located near the Louisiana coast. Locally very heavy rain caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 15, 2:26 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 15, 2:26 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
326 PM CDT Wed Sep 15 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 325 PM CDT Wed Sep 15 2021

Cold front easing very slowly southward across western KY this
afternoon is kicking up a broken line of showers/thunderstorms in
the moderately unstable airmass along/ahead of it, where SBCAPES
are currently running in the 2000-2500 J/KG range. Effective bulk
shear running up 30-35 kts across the nrn Pennyrile region, and
this could support a few stronger storms with some gusty winds and
heavy downpours.

Convection should diminish with the setting of the loss of
daytime heating, as the surface front begins to wash out tonight.
High pressure at the surface and aloft should then gradually build
over the forecast area as we head into the latter part of the
week. Will not rule out an isolated heat of the day storm down
across our southeast counties, closer to the old surface boundary,
but all in all, looking at a mainly rainfree period Thu/Fri time
frame. Still will be a bit on the sticky side with dewpoints
running in the mid 60s to near 70 at many locations.

.LONG TERM...(Saturday through Wednesday)
Issued at 325 PM CDT Wed Sep 15 2021

The long term forecast period begins with an upper-level ridge over
the eastern two-thirds of the country. A front to the north will
bring showers to the Great Lakes region, but ensembles keep that
system well north of the Quad State. Moisture flow in the south will
bring showers into the deep south, with a portion of ensemble
members bringing rain to the Quad State. PoPs have been nudged lower
again relative to the NBM, though remain in the slight chance range
for the southern half of the forecast area.

For the start of next week, the ridge will shift to the east coast
and build, as a trough digs down into the mountain west. A large
portion of forecast models develop a strong low pressure system in
the Northern Plains with that trough. Further south in the base of
the trough, an upper-level shortwave will move northeastward through
the Middle Mississippi Valley. Moisture will be steered into the
area from the tropics and then directed northward through the Quad
State ahead of the main low pressure system. There is moderate
agreement among the ensembles for at least a few showers/storms in
the Quad State as a result.

Ensembles disagree more on the timing and location of the Upper
Plains low pressure system, with the Canadian bringing it eastward
earlier than the GFS/ECWMF. The GFS ensemble has a majority of
models with a deep trough, while the other ensembles have more
uncertainty. A midweek frontal passage is likely with this system.

With low chances of rain and a shift towards southeasterly flow over
the weekend, high temperatures will rise to the upper 80s. A rainier
forecast period early next week will result in highs dropping to the
lower 80s. With plenty of moisture advection, dew points will keep
lows in the mid to upper 60s through the long term.

&&

.AVIATION...
Issued at 325 PM CDT Wed Sep 15 2021

Scattered thunderstorms will be possible over western KY this
afternoon, mainly southeast of the TAF sites, over the Pennyrile
region of western KY. Otherwise, expecting mainly VFR conditions
and light winds through Thu AM. Only fly in the ointment could be
with late night/early AM patchy fog issues, especially in prone
areas.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...ATL
AVIATION...GM
Hazardous weather outlook, Sep 15, 2:34 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 PM CDT Wed Sep 15 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 PM CDT Wed Sep 15 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A scattered thunderstorms are expected this afternoon, mainly over
the Pennyrile region of western Kentucky. Deadly lightning and
locally heavy downpours will be the main thunderstorm hazards,
though there could be a few higher wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An isolated storm can't be ruled out Friday through Sunday,
mainly across western Kentucky and far southeast Missouri. Greater
chances for scattered thunderstorms return Monday into Tuesday.
Widespread severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
September 15, 4:05 PM CST to 5:30 PM CST
Where
Muhlenberg County, 1 mi N of Central City to 1 mi W of Central City
Cause
Heavy Rain
Reported by
Public
Coordinates
37.315, -87.130

Minor street flooding occurred.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984181.